Georgia, 2004

Damaging Wind in Georgia, August 30, 2004

August 30, 2004 · NWS FFC · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 30, 4:30 AM EST, 9 hours 45 minutes earlier.

Area forecast discussion, Aug 30, 4:30 AM EST, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT MON AUG 30 2004

.SHORT TERM...
CONVECTION OVER NORTHEAST ALABAMA WILL MOVE EAST INTO GEORGIA AND
DISSIPATE BY SUNRISE. ACTIVITY ASSOCIATED WITH UPPER SHORT WAVE.

SURFACE FRONT ALONG A EASTERN TENNESSEE TO NORTH ALABAMA LINE. FRONT
WILL MOVE INTO NORTH GEORGIA TODAY AND STALL OVER CENTRAL GEORGIA
TUESDAY. SCATTERED SHOWER AND THUNDERSTORMS WILL PRECEDED THE FRONT.
GFS AND ETA DIFFER ON STRENGTH AND MOVEMENT OF FRONT. SPEED WISE
PROGS SEEMS TO HAVE BEST HANDLE FOR NOW. SHOULD SEE SOME DRYING
...DECREASING CLOUDS NORTHWEST TO SOUTH BEHIND FRONT LATER TODAY
INTO TUESDAY. TEMPERATURES LITTLE CHANGE TODAY AND SLIGHTLY LOWER
NORTH TUESDAY BEHIND FRONT.

GASTON OVER SOUTH CAROLINA WILL MOVE NORTHEAST UP EAST US COAST.

CAVEATS. ALL THE ABOVE SCENARIO DEPENDENT UPON FAVORED GFS SOLUTION.
IF THAT IS OFF, WILL HAVE TO REEVALUATE.
GIVEN PWS IN THE 1.5 TO 2 INCH RANGE AND EXPERIENCE LAST
NIGHT...STORMS WILL HAVE TO BE MONITORED FOR LOCALLY HEAVY RAIN THAT
MAY CAUSE SOME FLOODING.

.LONG TERM...
THIS IS REALLY UP IN THEIR. PATH OF FRANCES WILL RULE WEATHER AT
THE END OF THE WEEK. FOR NOW...THE FRONT STALLS OVER CENTRAL TO
SOUTH GEORGIA. A HIGH PRESSURE RIDGE BUILDS DOWN THE EAST COAST
BEHIND IT AND DOMINATES OUR WEATHER UNTIL FRANCES MOVES INTO THE
PICTURE ON THE WEEKEND. DRYING AND STABILIZATION WITH HIGH SHOULD
SUPPRESS ANY PRECIPITATION THROUGH THURSDAY. THEN RETURN FLOW AROUND
THE HIGH WILL CAUSE AN INCREASE IN MOISTURE INTO THE WEEKEND WHICH
IS REFLECTED IN THE DIURNAL 20% EACH AFTERNOON .

&&

.AVIATION...
CEILINGS AND VSBYS ARE ALL OVER THE PLACE THIS MORNING FROM VFR TO
IFR. RAIN WAS SOMEWHAT MORE WIDESPREAD ACROSS THE AREA YESTERDAY
THAN SATURDAY...SO LOW VSBYS AND CIGS WERE EXPECTED. IT ALSO APPEARS
THAT DRY AIR BEHIND THE FRONT HAS NOT MADE ITS WAY TO FAR INTO GA
AS OF YET. EXPECT FRONT TO SINK FURTHER ACROSS THE AREA DURING THE
DAY. THIS SHOULD HELP SCT OUT THE TAF SITES BY 14Z-16Z.
AS FOR EXPECTED WX TODAY...SHRA/TSRA GENERALLY SE OF A GVL-ATL-CCO
LINE THIS AFTERNOON AND EVENING. AS T.S. GASTON MOVES FURTHER AWAY
AND FRONT SINKS FURTHER INTO THE STATE...EXPECT WINDS ACROSS AREAS W
OF THE FRONT TO TRANSITION TO NW 5-10KTS...SW-W WINDS AHEAD OF THE
FRONT 5-8KTS.

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     87 69 86 69 / 40 20 10 10
ATHENS      88 68 87 67 / 50 20 10 10
GAINESVILLE 85 68 84 67 / 50 20 10 10
ROME        88 67 88 64 / 30 10 10 10
COLUMBUS    90 72 90 71 / 40 30 30 10
MACON       91 70 89 68 / 40 30 30 10
&&

.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 30, 5:00 AM EST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 AM EDT MON AUG 30 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-301553-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
600 AM EDT MON AUG 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING...

.SYNOPSIS...
A WEAK COLD FRONT IN NORTHWEST GEORGIA WILL DRIFT SLOWLY SOUTHEAST
INTO MIDDLE GEORGIA TODAY. TROPICAL STORM GASTON WILL MOVE NORTH
ALONG THE NORTH CAROLINA COAST AWAY FROM GEORGIA. AT THE SAME TIME A
BROAD UPPER TROUGH WILL PUSH SOUTH OUT OF THE  MIDWEST AND AN UPPER
LEVEL RIDGE ALSO SINKS SOUTH TOWARD THE GULF OF MEXICO.

.PRIMARY HAZARD...THE PRIMARY HAZARD FROM THUNDERSTORMS THIS
AFTERNOON AND EVENING WILL BE FREQUENT CLOUD-TO-GROUND LIGHTNING AND
LOCAL RAINFALL AMOUNTS OF 1-2 INCHES PER HOUR. THE BEST TIME FOR
STRONG THUNDERSTORMS WILL BE FROM 2PM UNTIL 9PM EDT. THE BEST AREA
FOR THUNDERSTORMS WILL BE SOUTHEAST OF A LINE FROM GAINESVILLE TO
ATLANTA TO LAGRANGE.

.DISCUSSION...
A WEAK COLD FRONT IN NORTHWEST GEORGIA WILL CONTINUE TO DRIFT SLOWLY
SOUTHEAST TODAY INTO MIDDLE GEORGIA. TROPICAL STORM GASTON WILL MOVE
NORTH ALONG THE EASTERN SEABOARD AWAY FROM GEORGIA. A MODERATELY
UNSTABLE AIR MASS REMAINS IN PLACE ACROSS GEORGIA THIS AFTERNOON
WITH CAPES OF 1500-2000 AND LIFTED INDICES OF -1 TO -2.
HOWEVER...UPPER AIR DYNAMICS REMAIN WEAK WITH A WEAK VERTICAL WIND
PROFILE AND DRIER AIR IS MOVING INTO THE STATE FROM THE NORTHWEST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...TUESDAY THROUGH SUNDAY.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Putnam

When
August 30, 2:15 PM EST
Where
Putnam County, Eatonton
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
NEWSPAPER
Coordinates
33.317, -83.383

The Eatonton Messenger newspaper reported that thunderstorm winds knocked down a few tree limbs in the area and one tree. The tree fell on a shed, causing damage to the structure.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420200.